MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA GLIDEWIRE GT; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA GLIDEWIRE GT; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Occupation: medical doctor (md).The actual device has been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.A review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there were not any indications of anomaly in them.A search of the complaint file found no other similar report for the involved product code/lot number combination from other facilities.(b)(4).
 
Event or Problem Description
The user facility reported that the tip of the glidewire device involved broke during the procedure.The patient was stable.The outcome of the procedure was complete.There was no patient injury or surgical intervention required.Additional information was received on 18 mar 2022: the procedure performed was a uterine fibroid embolization.The patient did not appear to have calcifications, tortuosity, or etc.The tip looked as if it was breaking off inside of the patient.When the physician removed the wire, it came apart.The physician proceeded to pull the wire with his hands.There was no blood loss.The procedure was completed successfully.Additional information was received on 22 mar 2022: it was confirmed that the wire broke off outside the patient, and could be retrieved by hand.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to update section h3, and to provide the completed investigation results.H6: investigation findings - code 3252 is based upon the evaluation of user facility information and the investigation of the returned sample; code 114 is based upon functional (applied forces) testing of the returned sample.Visual inspection of the actual sample upon receipt found that the distal end had been cut off.The length of the actual sample was measured and confirmed that it was approximately 1778 millimeters.Since the total length of involved product is 1800 millimeters, it was likely that approximately 22 millimeters was missing from the distal end.Tmc confirmed that the distal side the actual sample was received, we made an inquiry to tmc.Then, we got a reply that the distal side was in the same bag as the actual sample.However, even if the packaging was checked again, it did not exist.Therefore, only the hand side was investigated.Magnifying and electron microscopic inspections of the cut section of actual sample obtained the following results: i) the cut section of outer layer had been torn and elongated.There were wrinkles in the vicinity; ii) the side surface of the cut section of core wire had been tapered.In addition, a dimple pattern (a hole-shaped pattern) was formed on the cut surface.The outer diameter of actual sample other than the cut section was measured and confirmed to meet the specifications.Based on our past knowledge, we have been aware that the guidewire may have been cut when the following forces below were applied.In addition, it has also been aware that the shape of cut section side surface and the cut surface of core wire were characteristic depending on the mechanism leading to the cutting.Pulling force was applied and the following was observed: the side surface of cut section was tapered, and a dimple pattern (a hole-shaped pattern) was formed on the cut surface.It was likely to be very similar to the condition of the actual sample.Repeated bending force (90 ° folded bending force) was applied and the following was observed: no taper was found on the side surface of cut section, and a dimple pattern (a hole-shaped pattern) was found on the cut surface.It was likely to be different from the condition of the actual sample.Continuous torque force was applied in the same direction the following was observed: no taper was found on the side surface of cut section, and radial patterns were found on the cut surface.It was likely to be different from the condition of the actual sample.Pulling force was applied in a looped state and the following was observed: the side surface of the cut section was curved.It was likely to be different from the condition of the actual sample.Based on the investigation result, as a possible cause of occurrence, it was likely that this event occurred by the following mechanisms: i) when using the actual sample, the distal end of guidewire was trapped for some reason; ii) pulling force was applied, so that the core wire of involved section was cut off; iii) since the removal operation was performed, further pulling force was applied, and the outer layer of involved section was torn, leading to cutting.Ashitaka factory is always continuing diligence in maintaining the product quality by performing following work and inspections: i) the core wire used in this product is inspected by the manufacturer of the wire to confirm that there are no anomaly including a crack (eddy current flaw detection).Ii) in the manufacturing process, the outer diameter of core wire is strictly controlled to assure the strength of core wire.Iii) before the packaging process, 100% visual inspection is performed to assure that there is no fracture on the guidewire.Iv) eddy current flaw detection: when an alternating current is passed through a coil, a magnetic field is generated in the direction perpendicular to the current.When the coil is brought close to the conductor (core wire), an eddy current is generated on the surface of the conductor.If any anomaly including a crack is generated in the conductor, the eddy current avoids the crack and flows around the conductor, so that the flow changes as compared with the case where there is no crack.The method of detecting changes in the flow of eddy currents and searching for cracks is called eddy current flaw detection.The ifu (instructions for use) of this product includes the following warning: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the guide wire gt and/or the catheter and determine the cause by fluoroscopy.Continuing to manipulate or rotate the guide wire gt or failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.".

Brand Name
GLIDEWIRE GT
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
stephanie handy
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key14077950
Report Number9681834-2022-00058
Device Sequence Number5251515
Product Code DQX
UDI-Device Identifier04987350734846
UDI-Public04987350734846
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K170417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model NumberN/A
Device Catalogue NumberRG*GW1818SP
Device Lot Number210729
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2022
Supplement Date Received by Manufacturer04/18/2022
Initial Report FDA Received Date04/11/2022
Supplement Report FDA Received Date04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CORDIS FEMORAL SHEATH; MERIT VERT CATHETER; PROGREAT
Patient SexUnknown